(NaturalNews) The popular heartburn drugs known as proton pump inhibitors (PPIs) are being taken for far too long and are exposing their users to an increased risk of wrist, hip and spine fractures, the FDA has warned.
"Epidemiology studies suggest a possible increased risk of bone fractures with the use of proton pump inhibitors for one year or longer, or at high doses," said the FDA's Joyce Korvick.
The PPIs include the prescription drugs esomeprazole (marketed as Nexium), dexlansoprazole (marketed as Dexilant), omeprazole (marketed as Prilosec or Zegerid), lansoprazole (marketed as Prevacid), pantoprazole (marketed as Protonix) and rabeprazole (marketed as Acihpex), and the over-the-counter drugs Prilosec OTC, Zegerid OTC and Prevacid 24HR. Although intended to treat severe cases of acid reflux by blocking the stomach's production of acid, the drugs are regularly taken for less serious cases of indigestion.
Recent epidemiological studies have shown an increased risk of fractures, particularly in patients over the age of 50, those who take the drugs for a year or more, and those who take high doses. The FDA is requiring that the labels of all PPIs be revised to warn of this risk.
"Because these products are used by a great number of people, it's important for the public to be aware of this possible increased risk," Korvick said.
Gastroenterologist Amar R. Deshpande of the University of Miami noted that the link between PPIs and fractures "is not new," as the acid-suppressing effect of the drugs
has long been known to interfere with calcium absorption. In addition, it has been widely known that the drugs are taken for far longer than recommended.
"With PPIs we should really have a targeted endpoint to come off these medications," he said. "There is more reason to do that now that we are seeing data that they can have potential side effects."
In November, the FDA issued a warning that the PPI omeprazole can interfere with the anti-clotting drug
Sources for this story include: http://abcnews.go.com/Health/MensHealthGERD/... http://www.medicinenet.com/script/main/art.a...